advertisement
Question
Posted by: suz | 2008/06/05

Lithium and alcohol

Bipolar, taking lithium and agomelatine - when I drink wine (I don't drink stronger alcohol), I tend to get memory lapses and just suddenly loose control - I can feel it happening, all of a sudden - numb, feel out of my body, want to sleep. Can it be the medicine?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Wine is pretty strong alcohol, and can be absorbed quickly, thus rapidly having the same potential problems as any other form of alcohol. Generally, alcohol and lithium are not major problems when combined, but alcohol alone can, especially in sensitive people, have these effects, which are worth taking as a warning to avoid alcohol.
Agomelatine ( ? Valdoxan ? ) is a VERY VERY new product --- I wasn't even aware that it was available in South Africa, as whichever comapny is marketing it hasnt had the courtesy to send me information about it.
There are some promising indications that it might be useful --- it works on the Melatonin system in different ways to other current antidepressants , and may have an absence of sexual side-effects and an absence of problems when discontinuing it, with few side-effetcs and improved sleep without daytime drowsiness.
But I have not seen enough good research information about its effectiveness and side-effects to consider recommending it. Wise and experienced shrinks don't rush to prescribe the very newest available drug, in part because of the sort of issue you ask about --- until it has been used for some time and far more studies conducted, we don't know how it interactswith other drugs and substances, and what all its possible side-effects might be. SO I don't know whether it has been recognized as having the sort of side-efect you describe when combined with alcohol. Until this is clear, I would simply avoid alcohol, and have your depression properly treated according to your own doc's advice

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Suz | 2008/06/05

Sorry to hear about your friend. Thing is, I am not like him. I used to be totally unstable, freaking out, crying, screaming, laughing, kicking - all in half an hour. Lost my husband because of that, still good riends and I know he loves me and wants to be with me, we did not realise I had an disorder. When I take my meds I am fine, most of the time. I do love having a glass of wine with my friends, it is just that I seem to have developed a reaction of some sorts against it - doc, can it be that I am just someone with a delicate chemical balance that can easliy be disturbed by alcohol? If os, why happening ow and not earlier in my life?

Reply to Suz
Posted by: wunderworld | 2008/06/05

i have a friend, his mother killed herself because she was depressed, he walked in and found her, he was 13. he is an absolute wreck.. can't function properly at all, he takes pills, he lies, he drinks, honestly, he has killed before.. its messed him up completely, and its now messing up the rest of the people close to him. please hold on, please see the happines in the world, without pills (other than subscribed) without drinking...

Reply to wunderworld

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement